Alert archive / Michigan / River Flood Watches in 2011
River Flood Watch 37, NWS Northern Indiana
NWS Northern Indiana issued this river flood watch at Apr 28, 2011, 9:05 AM EDT for Elkhart County, Indiana; Cass County, Saint Joseph County, Michigan. It took effect at Apr 29, 2011, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 28, 2011, 9:05 AM EDT (13:05 UTC)
- In effect from
- Apr 29, 2011, 8:00 AM EDT
- Expired
- Apr 28, 2011, 9:26 PM EDT
- In force
- Issued by
- NWS Northern Indiana
- Flood severity
- None
Counties Elkhart County, IN, Cass County, MI, Saint Joseph County, MI
The river
Written for the forecast point St. Joseph River (MI/IN) at Elkhart (EKMI3). The gauge peaked at 23.89 ft at Apr 29, 2011, 2:00 PM EDT.
- Action stage
- 23 ft
- Minor stage
- 24 ft
- Moderate stage
- 25 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04101000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood watch went out at Apr 28, 7:43 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 28, 7:43 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
743 AM EDT THU APR 28 2011
.AVIATION...
FOR THE 12Z TAFS...RAIN ASSOCIATED WITH DEFORMATION FORCING HAS
SHIFTED TO THE EAST OF THE TERMINALS WITH CONDITIONS IMPROVING TO
VFR THIS MORNING. EXPECTING LOW CLOUDS TO REDEVELOP AND MOVE BACK
IN FROM THE WEST DUE TO COLD ADVECTION AND DAYTIME HEATING. CIGS
ARE EXPECTED TO BE GENERALLY HIGHER END MVFR OR VFR THIS
AFTERNOON. SHOWERS WILL BECOME MORE LIKELY AGAIN THIS AFTERNOON AS
THE UPPER LEVEL LOW ACROSS THE UPPER MIDWEST SHIFTS INTO THE GREAT
LAKES REGION. THE BEST CHANCE OF THESE SHOWERS WILL BE AT KFWA
CLOSE TO AN ASSOCIATED SFC TROUGH WITH THIS SYSTEM. SOME
DIMINISHMENT IN WIND GUSTS EARLY THIS MORNING BEHIND DEPARTING
LOW...BUT DAYTIME MIXING WILL ALLOW FOR GUSTS TO 25 TO 30 KNOTS
THIS AFTERNOON...WITH THE HIGHEST GUSTS AT KFWA. CHANCE OF RAIN
WILL DIMINISH LATER THIS EVENING AS THE UPPER LOW MOVES OFF TO THE
EAST...BUT MVFR CIGS MAY PERSIST THROUGH MUCH OF THE NIGHT.
&&
.PREV DISCUSSION... /ISSUED 513 AM EDT THU APR 28 2011/
SHORT TERM...
TODAY THROUGH FRIDAY NIGHT.
WINDS AND FLOOD POTENTIAL ARE THE MAIN CONCERNS FOR THE SHORT TERM.
A VERY STRONG LOW PRESSURE OF 987 MB CENTERED NEAR DETROIT WILL
CONTINUE TO TRACK OFF TO THE NORTHEAST THIS MORNING WITH AN
ACCOMPANYING VERY STRONG ISALLOBARIC RISE AND FALL COUPLET. VERY
STRONG WINDS OF 60 TO 65 WERE REPORTED ACROSS PORTIONS OF NORTHWEST
OHIO OVER THE PAST FEW HOURS DUE TO THE COMBINATION OF INCREASING
MIXING NEAR THE FRONT AND STRONG ISALLOBARIC FORCING. A WIND
ADVISORY WAS ISSUED EARLIER DURING THE OVERNIGHT...AND NORTHWEST
OHIO HAS BEEN UPGRADED TO A HIGH WIND WARNING VALID THROUGH 12Z
THIS MORNING ALTHOUGH THREAT OF WINDS ABOVE 55 MPH MAY WELL
SUBSIDE OVER THE NEXT HOUR OR TWO. HAVE NOT INCLUDED SOUTHEAST
LOWER MICHIGAN COUNTIES IN THE WIND ADVISORY OR HIGH WIND WARNING
WITH STRONGER ISALLOBARIC FORCING EXPECTED TO BE JUST TO THE SOUTH
OF THIS AREA...BUT WILL HAVE TO MONITOR TRENDS OVER NEXT FEW HOURS
ACROSS FAR NORTHERN PORTIONS OF THE FORECAST AREA FOR POSSIBLE
EXPANSION OF WIND ADVISORY EARLY THIS MORNING. FURTHER BACK TO THE
WEST...HAVE DROPPED WIND ADVISORY FOR AREAS GENERALLY WEST OF
INTERSTATE 69.
DEFORMATION PRECIP WILL EXIT NORTHEAST THIS MORNING AND HAVE
RECEIVED SOME REPORTS OF SOME STREET FLOODING ACROSS PORTIONS OF THE
AREA. THIS RAINFALL LAST EVENING INTO THE OVERNIGHT IS OCCURRING
ACROSS MANY LOCATIONS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL THE
PAST FEW DAYS AND HAVE ISSUED AREAL FLOOD WARNINGS ACROSS PORTIONS
OF THE AREA. THREAT OF FLASH FLOODING HAS DIMINISHED WITH RAINFALL
RATES FOR REMAINDER OF THE EARLY MORNING NOT EXPECTED TO RESULT IN A
FLASH FLOOD THREAT...SO HAVE LET THE FLASH FLOOD WATCH EXPIRE AT 08Z.
AFTER A BREAK IN THE PRECIPITATION THIS MORNING...EXPECTED RENEWED
SHOWERS TO AFFECT THE AREA THIS AFTERNOON AS UPPER LOW ACROSS FAR
WESTERN WISCONSIN SLIDES EASTWARD INTO THE GREAT LAKES REGION.
SECONDARY SFC TROUGH ASSOCIATED WITH THIS FEATURE AND COLD POOL
ALOFT SHOULD SERVE AS A FOCAL POINT FOR MORE SHOWERS THIS
AFTERNOON...WITH BEST INSTABILITY AND LOW LEVEL CONVERGENCE WITH THE
SFC TROUGH ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA. 00Z
NAM BUFFER SOUNDINGS EVEN INDICATING 100-300 J/KG OF SFC BASED CAPE
AVAILABLE...AND DID ADD SLIGHT CHANCE OF THUNDER ACROSS THE FAR
SOUTH. GIVEN LOW FREEZING LEVELS...COULD SEE SOME GRAUPEL WITH THE
SHOWERS THIS AFTERNOON. WINDS WILL REMAIN GUSTY THIS AFTERNOON WITH
GUSTS TO 25 TO 35 MPH POSSIBLE DUE TO DEEP MIXING. CHANCE OF SHOWERS
TO CONTINUE THIS EVENING...WITH CHANCES GRADUALLY TAPERING LATE
EVENING AS THE UPPER LOW PULLS OFF TO THE EAST.
OUTSIDE OF SOME LINGERING BREEZY CONDITIONS...FRIDAY FINALLY SHAPING
UP AS A QUIET WEATHER DAY WITH SFC HIGH PRESSURE SETTLING INTO THE
AREA IN ADVANCE OF NEXT SYSTEM TO AFFECT THE AREA FOR THE WEEKEND.
LONG TERM...
VERY LITTLE TIME SPENT ON LONG TERM GRIDS TONIGHT AS FOCUS HAS BEEN
ON CURRENT WEATHER. QUICK LOOK AT 00Z GUIDANCE SUGGEST LONG TERM
GRIDS HAVE A GOOD HANDLE ON OVERALL SYNOPTIC SITUATION AND FEW
CHANGES REALLY NEEDED. FOCUS REMAINS ON APPROACHING MID LEVEL TROUGH
AND SURFACE FRONT SATURDAY NIGHT INTO SUNDAY NIGHT AND MONDAY. ECMWF
LOOKS TO BE A LITTLE MORE PROGRESSIVE FOR EARLY NEXT WEEK BUT STILL
SLOWER THAN GFS IN EXITING MID LEVEL SYSTEM. CURRENT POPS AND
WEATHER GRIDS HAVE THIS PERIOD COVERED WITH LOW TO MID CHANCE POPS
AND SEE NO REASON TO DEVIATE WITH THIS FORECAST PACKAGE. TEMPS ALSO
IN LINE WITH NICE WARMING TREND FRIDAY AND SATURDAY WITH RIDGE
MOVING ACROSS AREA AND A COUPLE DAYS TO DRY OUT AGAIN. TEMPS BECOME
COOLER NEXT WEEK WITH COLD CORE BEHIND FRONT AND BACK TO BELOW
NORMAL FOR A BRIEF PERIOD.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...WIND ADVISORY UNTIL 11 AM EDT THIS MORNING FOR OHZ001-002-004-
005-015-016.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR LMZ043-046.
&&
SHORT TERM...MARSILI
LONG TERM...LASHLEY
AVIATION...MARSILIHazardous weather outlook, Apr 28, 5:42 AM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 542 AM EDT THU APR 28 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-290945- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE 542 AM EDT THU APR 28 2011 /442 AM CDT THU APR 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT GUSTY WINDS TO 35 TO 45 MPH WILL BE POSSIBLE EARLY THIS MORNING...GENERALLY FOR LOCATIONS ALONG AND EAST OF THE INTERSTATE 69 CORRIDOR. WATER LEVELS ON MANY AREA RIVERS WILL CONTINUE TO RISE. PLEASE CONSULT RIVER PRODUCTS ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS ON RIVER FLOOD WATCHES AND WARNINGS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MANY AREA RIVERS WILL REMAIN IN FLOOD. PLEASE CONSULT RIVER PRODUCTS ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS ON RIVER FLOOD WATCHES AND WARNINGS. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX OHZ001-002-004-005-015-016-024-025-290945- WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD... DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA... VAN WERT...DELPHOS...LIMA 542 AM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT WIND GUSTS TO 40 TO 50 MPH WILL BE POSSIBLE EARLY THIS MORNING. WATER LEVELS ON MANY AREA RIVERS WILL CONTINUE TO RISE. PLEASE CONSULT RIVER PRODUCTS ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS ON RIVER FLOOD WATCHES AND WARNINGS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MANY AREA RIVERS WILL REMAIN IN FLOOD. PLEASE CONSULT RIVER PRODUCTS ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS ON RIVER FLOOD WATCHES AND WARNINGS. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-290945- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 542 AM EDT THU APR 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE THURSDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, Apr 28, 5:51 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
551 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM NON-TSTM WND DMG WAUSEON 41.55N 84.14W
04/28/2011 FULTON OH LAW ENFORCEMENT
COUNTY DISPATCH REPORTS TREES AND UTILITY LINES DOWN
ACROSS COUNTY.
&&
EVENT NUMBER IWX1100706
LASHLEYLocal storm report, Apr 28, 5:53 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM NON-TSTM WND GST 3 NE YODER 40.71N 84.03W
04/28/2011 M58 MPH ALLEN OH ASOS
&&
EVENT NUMBER IWX1100707
LASHLEYLocal storm report, Apr 28, 8:26 AM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
826 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM NON-TSTM WND DMG DEFIANCE 41.28N 84.36W
04/28/2011 DEFIANCE OH EMERGENCY MNGR
ONE LARGE TREE DOWNED BY STRONG WINDS ON RIVERSIDE
STREET IN DEFIANCE. ALSO SEVERAL TREE LIMBS DOWN IN THAT
AREA.
&&
EVENT NUMBER IWX1100708
MCSLocal storm report, Apr 28, 8:43 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLOOD 5 NE BREMS 41.39N 86.63W
04/28/2011 STARKE IN EMERGENCY MNGR
LEVEE BROKE ON ROBBINS DITCH. FARM LAND AND ROADWAYS
UNDER WATER.
&&
EVENT NUMBER IWX1100709Local storm report, Apr 28, 8:45 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD NORTH LIBERTY 41.53N 86.43W
04/28/2011 ST. JOSEPH IN EMERGENCY MNGR
SOME FLOODING ON COUNTY ROADS.
&&
EVENT NUMBER IWX1100710Local storm report, Apr 28, 8:59 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
859 AM EDT THU APR 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD 1 NNW SOUTH WHITLEY 41.10N 85.63W
04/28/2011 WHITLEY IN EMERGENCY MNGR
FEW COUNTY ROADS FLOODED. SANDBAGGING TAKING PLACE AT
ONE HOME ON 400S. ONE AND A HALF TO TWO INCHES OF RAIN
IN PAST 24HRS COUNTYWIDE.
&&
EVENT NUMBER IWX1100711The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 10:54 PM EDT | Tornado Warning | IWX | Jay | 51 min |
| Apr 28, 12:56 AM EDT | River Flood Warning | IWX | Carroll, White | 35 hr |
| Apr 28, 1:28 AM EDT | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Fulton and 10 more | 10 hr |
| Apr 28, 1:52 AM EDT | Areal Flood Warning | IWX | Cass, Elkhart, Fulton, Grant, Huntington, Kosciusko and 11 more | 9 hr |
| Apr 28, 3:21 AM EDT | Areal Flood Warning | IWX | Adams, Jay | 9 hr |
| Apr 28, 4:27 AM EDT | Small Craft Advisory | IWX | 25 hr | |
| Apr 28, 9:02 AM EDT | River Flood Warning | IWX | Elkhart, Noble | 47 hr |
| Apr 28, 9:02 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 3 days |
| Apr 28, 9:02 AM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 58 hr |
| Apr 28, 12:29 PM EDT | River Flood Warning | IWX | Allen | 46 hr |
| Apr 28, 4:08 PM EDT | River Flood Warning | IWX | Elkhart, Saint Joseph | 30 hr |
| Apr 27, 11:55 PM EDT | Tornado Warning | IWX | Allen, Van Wert | 36 min |
| Apr 28, 3:48 AM EDT | High Wind Warning | IWX | Allen, Defiance, Fulton, Henry, Paulding, Putnam and 2 more | 2 hr |
| Apr 28, 12:29 PM EDT | River Flood Warning | IWX | Henry | 34 hr |
Nearby
River Flood Watches in Michigan, 2011River Flood Watches in Indiana, 2011Every river flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.